Warfarin (Coumadin) Toxicity: Be Careful - page 2

by TheCommuter 41,452 Views | 21 Comments Senior Moderator

Warfarin (Coumadin), a vitamin K antagonist, is the most commonly prescribed oral anticoagulant medication in use today. This drug is widely used because it is beneficial in the treatment of numerous medical problems, including... Read More


  1. 3
    Quote from BrandonLPN
    I hate that our doctor orders coumadin in "split" or alternating doses. EVERYONE gets something like 7mg on Tuesday and thurs, and 7.5mg on mon, wed, fri, sat, sun. I'm baffled as to the therapeutic value, and it's a med error waiting to happen. Why not just order a straight daily dose?
    There is a reason we do alternating doses. It helps in keeping the therapeutic dosage more constant (ie. less fluctuation in blood levels of the drug) and keeps the anticoagulation effect more constant. This involves taking into consideration both the half-life of various coagulation factors as well as the half-life of the drug.

    Why would we choose a more complex dosing schedule (that would, arguably, increase the chance of patients screwing up their medication) if we didn't have a good reason for doing so?
  2. 0
    But why not just start out with a straight dose (8mg q HS or something) and if the INR remains therapeutic, leave it where it is. Why do doctors start out with complicated dosing schedules? Trust me, whatever the minimal therapeutic benefit, it isn't worth the potential med error. Heck, coumadin doesn't even come scored. Have you ever tried splitting a coumadin tab in half? All those "1/2 mg" doses kind of defeat the purpose.
  3. 0
    We are NOT allowed to break tablets in half, scored or not. We get the half doses from the pharmacy.
  4. 1
    My wife is on Warfarin as treatment for post stroke. I believe that the varying dosages and to try to fine tune the medication. The clinic we go to for testing keeps detailed records on dosage and INR results. We found out that some antibiotics given as part of discharge can change the INR results. My wife has finally stabilized her Warfarin dosage to keep her in range.
    juan de la cruz likes this.
  5. 0
    Quote from BrandonLPN
    But why not just start out with a straight dose (8mg q HS or something) and if the INR remains therapeutic, leave it where it is. Why do doctors start out with complicated dosing schedules?
    I already gave you the answer to your question. If you want more detailed information, feel free to utilize Google or a pharmacology reference book or do a lit search on PubMed.

    Trust me, whatever the minimal therapeutic benefit, it isn't worth the potential med error. Heck, coumadin doesn't even come scored. Have you ever tried splitting a coumadin tab in half? All those "1/2 mg" doses kind of defeat the purpose.
    Yea, I'm going to go ahead and trust my basic science knowledge and clinical training, as well as that of the clinical pharmacists I work with...

    So, I ask again: why would we use alternate dosing with a drug that has the potential to be lethal if the therapeutic benefit of the complicated schedule doesn't outweigh the risk of medication error? Seriously, it doesn't make sense to unnecessarily jeopardize patients' health, which is what you seem to think we're doing.
    Last edit by TheCommuter on Jul 28, '12 : Reason: quotation blocks
  6. 4
    Quote from BrandonLPN
    But why not just start out with a straight dose (8mg q HS or something) and if the INR remains therapeutic, leave it where it is. Why do doctors start out with complicated dosing schedules? Trust me, whatever the minimal therapeutic benefit, it isn't worth the potential med error. Heck, coumadin doesn't even come scored. Have you ever tried splitting a coumadin tab in half? All those "1/2 mg" doses kind of defeat the purpose.
    It would be ideal to write the dose in consistent daily mg but the way Warfarin doses are determined in the out-patient setting (or LTC where you work), adjustments are made based on weekly dosing.

    In your example of the patient with alternating doses, the weekly dose for that patient is 44 mg. As you know, Warfarin is dosed based on the target INR (this is different for every anticoagulation indication). There are multiple studies that have made recommendations on dosing guidelines and the emerging theme is that reducing or increasing the dose should be made in 5-15% decrements/increments on the weekly dose based on the target INR.

    If the INR on that same patient requires decreasing the dose 5%, that number corresponds to 41.8 mg. You can round that off to 42 and come up with a daily dose that is consistent - 6 mg/day and that would make all the nurses happy. However, if on next INR check, the dose needs to be increased by 15% that number would be 48.3 or 48 mg. If you divide 48 by 7, you get 6.9 or 7 right?

    But you know Warfarin doesn't come in that tablet dose (it's available as 1, 2, 2.5, 3, 4, 5, 6, 7.5, and 10 mg) so now you're left with a dosing that calls for 7.5 mg 4 days/week and 6 mg 3 days/week to come up with a weekly dose of 48 mg and you must alternate those doses to maintain daily therapeutic effect. Does that make sense?

    And yes, you shouldn't be scoring Warfarin.
    MedChica, BlueBow, BrandonLPN, and 1 other like this.
  7. 4
    Quote from CapeCodMermaid
    I've only ever seen one case of Coumadin necrosis. The poor woman turned beet red from head to toe. The next day her skin turned black and started to peel off in strips. She freaked out but made a full recovery.
    Yeah that's a rare complication of Warfarin therapy but it is not really associated with Warfarin toxicity per se. When you think of Warfarin toxicity, you think of supratherapuetic drug levels with elevated INR and risk for bleeding. Warfarin necrosis is not related to excessive bleeding due to high INR, in fact, the theory on its etiology is hypercoagulability due to Protein C deficiency. Protein C is a natural anticoagulant in the body that is Vitamin K dependent. When Warfarin, a Vitamin K antagonist, is initiated, it suppresses Protein C in the first few days which can trigger a hypercoagulable cascacde during this period, hence, the necrotic areas of the skin. One way to prevent this is by starting Unfractionated Heparin as an infusion to establish a stable state of anticoagulation prior to initiating a bridge to Warfarin.
    la_chica_suerte85, MedChica, BlueBow, and 1 other like this.
  8. 0
    Quote from juan de la cruz
    It would be ideal to write the dose in consistent daily mg but the way Warfarin doses are determined in the out-patient setting (or LTC where you work), adjustments are made based on weekly dosing.

    In your example of the patient with alternating doses, the weekly dose for that patient is 44 mg. As you know, Warfarin is dosed based on the target INR (this is different for every anticoagulation indication). There are multiple studies that have made recommendations on dosing guidelines and the emerging theme is that reducing or increasing the dose should be made in 5-15% decrements/increments on the weekly dose based on the target INR.

    If the INR on that same patient requires decreasing the dose 5%, that number corresponds to 41.8 mg. You can round that off to 42 and come up with a daily dose that is consistent - 6 mg/day and that would make all the nurses happy. However, if on next INR check, the dose needs to be increased by 15% that number would be 48.3 or 48 mg. If you divide 48 by 7, you get 6.9 or 7 right?

    But you know Warfarin doesn't come in that tablet dose (it's available as 1, 2, 2.5, 3, 4, 5, 6, 7.5, and 10 mg) so now you're left with a dosing that calls for 7.5 mg 4 days/week and 6 mg 3 days/week to come up with a weekly dose of 48 mg and you must alternate those doses to maintain daily therapeutic effect. Does that make sense?

    And yes, you shouldn't be scoring Warfarin.

    Yes! I've been trying to convince my brother that he shouldn't be playing around with our mother's dosing. He has set up her pills for 6 mg daily rather than the alternating 5 & 7.5 ordered. Then my sister & I catch him and change it back & obviously this is causing problems! I always had a hard time explaining the rationale behind this since in school we never dug that deep into the coumadin dosing. This explanation may help me convince him that the MD does indeed know what he is doing & to stop playing around with mom's meds! Thank you!
  9. 0
    If warfarin is teratogenic, what are its side effects to the baby? Your reply will be highly appreciated. Thankyouuu.
    Last edit by karenjoydelay on May 13 : Reason: typo error
  10. 0
    is that why I cant have children? I have an Artificial heart valve and the doctor told me if I had children it could kill me


Top